New Jersey, 2005

Hail and Damaging Winds in New Jersey, June 22, 2005

June 22, 2005 · NWS OKX · 4 events in 3 counties and zones

Showers and thunderstorms developed along a southward moving cold front on the afternoon of June 22nd. Some of the storms became severe as they headed in a general southward direction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed along a southward moving cold front on the afternoon of June 22nd. Some of the storms became severe as they headed in a general southward direction. They produced both large hail and very strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 2:07 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 22, 2:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
307 PM EDT WED JUN 22 2005

.NEAR TERM (TONIGHT)...
UPPER TROUGH MOVING THROUGH THE AREA AT THIS TIME PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE. WITH THE PASSAGE
OF THE TROUGH BY 23Z EXPECT ACTIVITY TO DIMINISH THEN CLEARING INTO
THE EVENING. SLIGHTLY COOLER AND DRIER AIRMASS BUILDS IN FROM THE
NORTHWEST.
&&

.SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)...
HIGH PRESSURE OVER THE AREA THURSDAY WILL MOVE SOUTH AND EAST OF THE
AREA DURING THURSDAY EVENING WITH ONCE AGAIN SOUTHWESTERLY FLOW
BRINGING INCREASING HEAT AND HUMIDITY INTO THE WEEKEND.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WARM AND HUMID AIRMASS IN PLACE AS RETURN FLOW CONTINUES. WEAK COLD
FRONT APPROACHING FOR LATE IN THE DAY AND EXPECTED TO MOVE THROUGH
AND SOUTH OF THE AREA BY 12Z SUNDAY. WILL CONTINUE WITH THE LOW
CHANCE PROBABILITY OF SHOWERS AND THUNDERSTORMS.

JUST SLIGHTLY COOLER FOR SUNDAY WITH NEW AIRMASS BUILDING INTO THE
REGION. HIGH AGAIN MOVES OFF THE COAST SUNDAY NIGHT...THEN RETURN
FLOW CONTINUES INTO WEDNESDAY WITH INCREASING HEAT AND HUMIDITY
THROUGH THE PERIOD WITH NO RAINFALL EXPECTED.
&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY THIS EVENING WILL
PRODUCE SOME LOCALIZED HEAVY RAINFALL...SOME PONDING WILL BE
POSSIBLE IN THE HEAVIER SHOWERS...OTHERWISE NO PROBLEMS ARE EXPECTED
THROUGH SATURDAY.
&&

.AVIATION...
ONGOING CONVECTION WILL MOVE THROUGH THE NYC AREA TERMINALS 19Z TO
21Z WITH GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL POSSIBLE.
CEILINGS AND VISIBILITY WILL LOWER TO IFR IN THE STORMS. SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE AT THE OTHER TERMINALS. AFTER 22Z
SHOWERS AND THUNDERSTORMS WILL DISSIPATE...THEN VFR AT ALL THE
TERMINALS THROUGH AT LEAST 18Z THURSDAY WITH UNLIMITED CEILINGS AND
VISIBILITY.
&&

.MARINE...
HIGH PRES BUILDS OVER AREA WATERS FROM THE N TO KEEP WINDS/SEAS
BELOW SCA CRITERIA THROUGH THE END OF THE WEEK. BY SAT...THIS HIGH
MOVES OFFSHORE...ALLOWING A TIGHTENING SW GRADIENT TO FORM ACROSS
AREA WATERS AHEAD OF ANOTHER COLD FRONT. SEAS MAY BUILD CLOSE TO SCA
CRITERIA ON SAT BEFORE THIS FRONT CROSSES ON SUN.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 22, 8:48 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
948 AM EDT WED JUN 22 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
231000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
948 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT AND THE LOCAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 22, 12:24 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
124 PM EDT WED JUN 22 2005

NYZ067-221830-
ORANGE-
124 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORM ENTERING WESTERN ORANGE COUNTY...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CUDDEBACKVILLE...OR 8 MILES
SOUTH OF MONTICELLO...AND MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE...
  NEAR CUDDEBACKVILLE BY 135 PM EDT.
  6 MILES WEST OF FINCHVILLE BY 145 PM EDT.
  NEAR PORT JERVIS BY 200 PM EDT.

SMALL HAIL AND BRIEF HEAVY RAINS OF UP TO A HALF INCH ARE EXPECTED
WITH THIS STORM.

GOODMAN

The radar

The Philadelphia radar (KDIX), 100 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bergen

When
June 22, 2:30 PM EST
Where
Bergen County, Rutherford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -74.117

In addition to the penny size hail at Rutherford, a 62 MPH wind gust was recorded in Waldwick at 3:34 pm local daylight time.

Thunderstorm Wind, Essex

When
June 22, 2:35 PM EST
Where
Essex County, Newark
Measured
53 kt (61 mph) measured gust
Reported by
NEWSPAPER
Coordinates
40.733, -74.183

A 62 MPH wind gust was recorded at Newark/Liberty International Airport. Very large tree branches were downed on a house in Millburn at 3:40 PM local daylight time.

Thunderstorm Wind, Hudson

When
June 22, 2:40 PM EST to 2:45 PM EST
Where
Hudson County, Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.750, -74.167

Thunderstorm winds downed trees and power lines in Harrison as well as Bayonne.

Thunderstorm Wind, Bergen

When
June 22, 2:45 PM EST
Where
Bergen County, North Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.783, -74.133

Severe thunderstorms downed trees and power lines in North Arlington and Lindhurst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456647, 5456694, 5456695, 5456696.